Amphetamine Withdrawal

ID/CC A 19-year-old epileptic student is brought by ambulance to the emergency rooi her apartment.

emergency room in a coma alter being found on the floor of

HPI She had been feeling depressed for several months and, according to her roommate, had just broken up with her boyfriend. She took a whole bottle of her antiepileptic pills at once (phe no barbital).

PE She was brought to the ER unconscious, hypotensive, hypothermic (35°C), and bradypneic. PE: no response to verbal stimulation; reacts only to painful stimuli; bullae on lower legs; deep tendon reflexes slow (hyporkh.kxia).

Labs ABGs: pronounced hypoxemia and respiratory acidosis. Blood alcohol level also increased. ECO: sinus bradycardia.

Imaging CXR: no evidence of aspiration (a common complication of sedative overdose due to diminished gag reflex and altered consciousness).

Gross Pathology Globus palliclus necrosis with pulmonary and cerebral edema.

Treatment Airway maintenance: oxygen; assisted ventilation; gastric lavage;

cathartics; alkalinization of urine; warming blankets; consider pressors, hemodialysis or hemoperfusion. Flumazenil reverses benzodiazepine overdose but not barbiturate overdose.

Discussion Barbiturates facilitate GABA action by increasing the duration of the chloride channel opening; they are used as antianxiety drugs, in sleep disorders, and in anesthesia. Barbiturates induce the cytochrome P450 system of liver microsomal enzymes, thereby affecting the metabolism of several drugs. In overdose, death may ensue due to severe respiratory depression or aspiration pneumonia.

Was this article helpful?

0 0

Post a comment